Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cofactors?
Jan 12, 2004

I am sending this email to you because of some concerns by me and several friends that are HIV+ - we would deeply appreciate some answers or clarifications concerning out questions. Sorry for the length of our questions and this email - but we are anxious for answers to our concerns!

1. I have read several articles indicating that for HIV to be active a cofactor is needed.

a. How is the cofactor or cofactors determined in any given patient?

b. Are the patients informed as to what their cofactor is?

c. And-what would be the "side effects" of HIV medications on the cofactor itself?

2. HIV infected individuals suffer from systemic oxidative stress.

a. Are patients checked for deficiencies in vitamins, minerals, nutrients, and antioxidants?

b. What effects do HIV meds - because of their toxicity - have on the bodys ability to produce natural antioxidants?

c. Can HIV medications (because of their toxicity) cause as a "side effect" further Oxidative Stress?

d. Would thiol-containing antioxidants such as N-acetyl-Lcysteine- have beneficial effects on CD4+ lymphocyte survival and help in inhibiting programmed cell death and HIV-1 replication?

3. As has been mentioned in concern #1. - HIV needs a cofactor to be active.

a. Is HHV-6 (and other HHV viruses) considered as cofactors to the pathogenesis of HIV/AIDS?

b. Are HIV+ patients checked to see if they have active antibodies to any of these viruses?

c. What would be the treatment process for infection for HHV-6 and related HHV viruses?

d. What would be the "side effects" of HIV meds on HHV-6 and related viruses?

***This is not a side effect question - however:

It has been reported that HIV+ patients who are infected with HHV-6 (especially varient A) progress much faster in disease progression. And that HIV+ patients who are asymptomatic for 10-15-20 years - are usually (if not always)found to be antibody negative for HHV-6-A. Question: Thus- is it possible that HHV-6-A in and by itself can cause AIDS?

4. What is the "meaning" of the following statement?!?!

*"Intensity of apoptosis correlates with the general state of activation of the lymphoid tissue and NOT with stage of disease or viral burden." And "...the increased intensity of apoptotic phenomenon in HIV infection is caused by the general state of immune activation, and is INDEPENDENT of the progression of HIV disease and of the levels of viral load." (Capitals are mine.)

5. What "side effects" would "toxic" HIV meds have on the "general state of immune activation" and on the "mucosal immune system?"

6. Would reactivation of any of the Human herpesviruses (HSV - CMV - HHV6-etc,.) by toxic insult (including toxic HIV medications) cause activation of latent HIV and also cause an increase in HIV replication?

Again we are "very anxious" to have our questions and concerns answered. Thank You Very Much!!!

Response from Dr. Henry

1) co-factors. Not well defined and highly variable. Other infections such as herpes, CMV, TB and perhaps HH6 may accelerate HIV related problems if all untreated. Prior to effective HIV therapy my own patients suffered greviously from an average of 4.5 AIDS related infections before they died. I haven't had a death from AIDS in my practice in > 2 years other than several patients who weren't taking their meds or had highly resistant virus. I deal with many nuisance side effects for sure but they pale in comparison to what patients endured prior to the era of effective treatment.

2) the oxidative stress hypothesis is interesting but has not been well studied and is not proven. Many patients have used alternativ therapies as outline in Jon Kaiser's book Healing HIV or at the www.daair.org website. I have had scores of patients take many anti-oxidants (such as NAC) and I haven't observed any clear pattern. The science of checking for vitamin levels and correcting deficiencies is not well developed. The role of anti-oxidant stress and apoptosis is interesting but again poorly developed-needs more studies for sure.

The HH6 story still has many gaps. There is very little to support the theory that HH6 can cause AIDS in the absence of HIV infection. There is a strong literature that HIV can cause AIDS without HH6. Treatment of HH6 with antivirals would also have its own costs and side effect issues. KH



Previous
fatigue-not anemic
Next
falling asleep at inappropriate times

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement